Hail, Laramie
- When
- July 24, 2:36 PM MST to 2:41 PM MST
- Where
- Laramie County, 2.99 mi W of Lynch
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 41.046, -105.207
Strong thunderstorms produced large hail as they moved across southeastern Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong thunderstorms produced large hail as they moved across southeastern Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 24, 1:19 PM MST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 219 PM MDT Tue Jul 24 2018 .SHORT TERM...(This evening through Wednesday) Issued at 230 PM MDT Tue Jul 24 2018 Currently...Surface front analyzed over southern Montana this afternoon. Has not shown much southerly movement over the past 6 hours. Surface high pressure over central Colorado. Latest radar imagery showing some light cells developing over the Laramie Range, just south of Douglas drifting southeasterly and dying once they come off the Laramie Range. SPC mesoanalysis surface based CAPES ranging from 2500 J/KG down here near Cheyenne to 4000 J/KG across northern Niobrara County. Shear almost non existent over southeast Wyoming with 45-50kts from Lusk into most of the Panhandle. Using the latest HRRR guidance as the main tool on this afternoons forecast. Shows a few cells developing over the Laramie Range and drifting off to the east southeast after 22Z. Guidance shows these storms intensifying as they get into the better CAPE and shear across extreme southeastern Wyoming and into the Panhandle. Pretty strong to severe cell forecast just north of Cheyenne at 23Z that bows out over Kimball County around 01Z. So kept severe wording in the forecast for this afternoon and early evening. Front continues to drift south into the CWFA this evening into tomorrow. By 09Z tonight, front forecast to be over Lusk and Douglas. By 18Z, this front is forecast to be laying along the east slopes of the Laramie Range. Do think the Thunderbirds flight in the morning will be ok as low level winds will still be out of the northwest before turning northeast during the afternoon. By afternoon though, low level winds shift northeast and am expecting an increase in low level cloudiness. All PoP guidance showing widespread precipitation developing late afternoon into the evening hours. Afternoon CAPE expected near 1800 to 2000 J/KG tomorrow afternoon with PWATs of 1 to 1.25 inches. Heavy rain looking likely for the Cheyenne area during the afternoon and evening hours and have increased PoPs to around 80 percent. Fortunately, storm motions are still fairly fast from northwest to southeast at 20-25kts. If storm motions come in slower, we will be dealing with Flash Flood concerns. Later shifts may want to consider a Flash Flood Watch for Wednesday afternoon and evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 230 PM MDT Tue Jul 24 2018 A rather wet forecast expected through Sunday as that stalled out front interacts with the monsoonal moisture. Have maintained high PoPs each afternoon/evening through Sunday. Will be dealing with heavy rain potential and potential for flash flooding for areas east of the Laramie Range each day. Finally see a drying out after Sunday night as Four Corners high builds northwest into northern Nevada and northern Utah. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1052 AM MDT Tue Jul 24 2018 Afternoon convection expected once again this afternoon. Using the latest HRRR simulated radar forecast, added VCTS in TAFs after 21-22Z through around 01-02Z. Depending on where storms/precip actually falls this afternoon, we will likely need to forecast morning fog at those airfields where precip does fall. Later TAFs will be better able to narrow down which TAFs will need the fog. VFR otherwise. && .FIRE WEATHER... Issued at 300 PM MDT Tue Jul 24 2018 Minimal fire weather concerns through Sunday as monsoonal moisture remains over the area. Looking at above critical afternoon humidity with good to excellent humidity recoveries overnight. Also looking at fairly widespread wetting rains beginning Wednesday as a slow moving cold front moves into the area from the north and stalls along the Laramie Range. This front and the mountains will serve as a focusing mechanism for showers and thunderstorms. Bigger hazard will be flash flooding on the Badger Creek burn scar that we will need to watch closely. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...GCC AVIATION...GCC FIRE WEATHER...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 409 AM MDT Tue Jul 24 2018 NEZ020-054-055-WYZ117>119-251030- Banner-Kimball-Cheyenne-South Laramie Range Foothills- Central Laramie County-East Laramie County- 409 AM MDT Tue Jul 24 2018 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible this afternoon into early this evening. Any storms could produce some small hail and gusty winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Chances for showers and thunderstorms will exist Wednesday through Sunday. .Spotter information statement... Spotter activation will not be needed. NEZ019-021-WYZ101-103>116-251030- Scotts Bluff-Morrill-Converse County Lower Elevations- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range- 409 AM MDT Tue Jul 24 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Chances for showers and thunderstorms will exist Wednesday through Sunday. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-095-096-WYZ102-251030- Dawes-Box Butte-North Sioux-South Sioux-Niobrara County- 409 AM MDT Tue Jul 24 2018 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected mainly tonight. A few stronger storms are possible with gusty winds and hail the main threat. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Chances for showers and thunderstorms will exist Wednesday through Sunday. .Spotter information statement... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
955 AM MDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD WOODS LANDING 41.11N 106.02W
07/23/2018 ALBANY WY PARK/FOREST SRVC
MEDICINE BOW PHOTOGRAPHER TOOK PICTURE OF LARAMIE RIVER
AT JELM SHOWING DEBRIS FLOW FROM UPSTREAM BADGER CREEK
BURN SCAR. STATED THERE WAS BURN DEBRIS IN RIVER.
&&
GCLAYCOMSpecial Weather Statement National Weather Service Cheyenne WY 259 PM MDT TUE JUL 24 2018 WYZ116>118-242145- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 259 PM MDT TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 345 PM MDT... At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near Crystal Lake Campground, or 16 miles west of Cheyenne, moving northeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, Warren AFB, Frontier Park, Crystal Lake Reservoir, Warren Af Base, Crystal Lake Campground, Ranchettes, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 7 and 16. Interstate 80 in Wyoming between mile markers 341 and 365. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4105 10516 4114 10525 4129 10491 4110 10472 TIME...MOT...LOC 2058Z 243DEG 18KT 4111 10510 Claycomb
The Cheyenne radar (KCYS), 36 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783041, 783043, 783042.